Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 77, NWS Morristown, TN

June 1, 2002Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 1, 2002, 5:51 PM EDT for Washington County, Virginia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 2002, 5:51 PM EDT (21:51 UTC)
Expired
Jun 1, 2002, 6:15 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Washington County, VA

The radar

The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:10 PM EDTThunderstorm WindAbingdon, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WUUS54 KMRX 012151
SVRMRX
VAC191-012215-
/NEW.KMRX.SV.W.0104.012151-012215/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 PM EDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 615 PM EDT

* AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF GLADE SPRING...OR 12 MILES
  EAST OF ABINGDON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DAMASCUS AROUND 600 PM EDT
  KONNAROCK AROUND 605 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. $$

LAT...LON 3682 8169 3675 8190 3661 8182 3658 8156

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:16 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 1, 2:16 PM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
216 PM EDT SAT JUN 1 2002

A CLUSTER OF THUNDERSTORMS CONTINUES TO MOVE ACROSS SOUTHWEST
VIRGINIA THIS AFTERNOON...BUT WILL EXIT THE AREA BY ZONE PRESS TIME.
AIRMASS ACROSS THE ENTIRE CWA IS FAIRLY UNSTABLE WITH LIFTED INDICES
BETWEEN -4 TO -6...BUT ENOUGH SUBSIDENCE AND LACK OF FORCING TO
PRODUCE STORMS.  WILL CONTINUE WITH A SLIGHT CHANCE OF EVENING
THUNDERSTORMS NORTHEAST...OTHERWISE CALL FOR DRY CONDITIONS
OVERNIGHT.  PATCHY FOG POSSIBLE...ESPECIALLY OVER THE SEQUATCHIE
VALLEY...SIMILAR TO LAST NIGHT.

FOR SUNDAY...THETA-E RIDGE OVER KENTUCKY IS PROGGED TO MOVE SOUTH
INTO THE NORTHERN HALF OF THE FORECAST AREA. POSSIBLY MCV MOVING
SOUTHEAST ACROSS THE OHIO VALLEY MAY HELP PRODUCE A BETTER CHANCE
OF AFTERNOON/EVENING THUNDERSTORMS FOR TRI/TYS AREAS...OTHERWISE
HOT...HAZY AND HUMID CONDITIONS WILL DOMINANT AS UPPER RIDGE REMAINS
OVER THE GULF COAST STATES AND TENNESSEE VALLEY.

FOR MONDAY...BEST THETA-E/MOISTURE LIFTS NORTH AND EAST...SO ONLY A
SLIGHT CHANCE FOR MOUNTAINS AND NORTHEAST OTHERWISE A DRY AND HOT
FORECAST. HIGHS BETWEEN 90 AND 95 WILL BE COMMON OVER MOST OF THE
TENNESSEE VALLEY.

FCSTID =
CHA   68  93  68  94 /  10  20  20  10
TYS   68  90  68  91 /  10  30  20  20
TRI   64  86  64  87 /  20  40  30  30
OQT   68  90  68  91 /  10  30  20  20

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

DH

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.